Texas, 2019Flash Flood in Texas, August 23, 2019
August 23, 2019 · NWS HGX · 1 event in 1 county or zone
Scattered afternoon thunderstorms formed within a highly moist environment. Slow moving storms produced high rainfall rates that lead to areas of flooding in the southern suburbs of Houston.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon thunderstorms formed within a highly moist environment. Slow moving storms produced high rainfall rates that lead to areas of flooding in the southern suburbs of Houston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 23, 11:57 AM CST, 18 minutes earlier.
Area forecast discussion, Aug 23, 11:57 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1257 PM CDT Fri Aug 23 2019
.AVIATION [18Z TAF Issuance]...
Periods of low visibilites due to heavy rainfall and gusty winds
from scattered showers and thunderstorms will occur for GLS, HOU,
and IAH over the next few hours. VCTS will continue to impact TAF
sites through the evening, although VCSH could impact GLS through
the night. Showers spread back through the region tomorrow in the
late morning and into the afternoon.
Fowler
&&
.PREV DISCUSSION /Issued 1129 AM CDT Fri Aug 23 2019/...
.DISCUSSION...
Deep low level moisture will continue to move northward across
the Gulf waters and inland for the rest of the day. The GOES
TPW currently has 2.0 inches or more over most of southeast
Texas and is expected to increase this afternoon. Areas of
showers and thunderstorms were observed over the local waters and
coastal regions this morning with the strongest activity occuring
over the waters and southeast quadrant of the CWA. Also,
scattered to numerous light to moderate showers have been
developing over the north of I-10, particularly east of I-45.
Additional activity is expected this afternoon. Thus, increased
the POPs for the northern regions and the coastal waters to
account for the current weather trend. Otherwise, the rest of the
forecast continues on track.
Strong showers and thunderstorms will be capable of producing
heavy rainfall, frequent lightning, and gusty winds. Heavy
rainfall will likely result in ponding of water along roadways and
areas of poor drainage as well as reduced visibility. Do not
cross flooded roadways. 24
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 77 96 76 97 77 / 10 30 10 20 10
Houston (IAH) 79 92 78 93 79 / 30 50 20 30 10
Galveston (GLS) 82 90 82 91 83 / 60 60 50 40 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
In the hours before
Special weather statement, Aug 23, 6:22 AM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service HOUSTON/GALVESTON TX
722 AM CDT Fri Aug 23 2019
TXZ214-236>238-313-335>338-436>438-232200-
Chambers-Inland Matagorda-Inland Brazoria-Inland Galveston-
Coastal Harris-Coastal Jackson-Coastal Matagorda-Coastal Brazoria-
Coastal Galveston-Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
Including the cities of Winnie, Mont Belvieu, Anahuac, Stowell,
Old River-Winfree, Bay City, Pearland, Alvin, Angleton,
League City, Friendswood, Pasadena, Baytown, Palacios,
Lake Jackson, Freeport, Clute, Texas City, Dickinson, La Marque,
Surfside Beach, and Galveston
722 AM CDT Fri Aug 23 2019
...TROPICAL FUNNEL CLOUDS AND WATERSPOUTS POSSIBLE TODAY...
Tropical moisture is expected to increase today from the Gulf of
Mexico. This will allow for showers and a few thunderstorms to
form. Conditions are favorable for these showers and storms to
quickly rotate and produce funnel clouds or waterspouts. These
funnel clouds and waterspouts should be brief and only last for a
few moments. Should a funnel cloud reach the ground to become a
tornado or a waterspout be spotted, a short warning may be
issued. Please report any waterspouts and tornadoes to the
National Weather Service.
Special weather statement, Aug 23, 12:01 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
101 PM CDT Fri Aug 23 2019
TXZ199-213-231845-
Inland Harris TX-Montgomery TX-
101 PM CDT Fri Aug 23 2019
...SPECIAL WEATHER STATEMENT...
At 100 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bush Intercontinental Airport, or near Aldine, moving north at 10
mph.
Winds in excess of 35 mph and very heavy rain will be possible with
this storm.
Locations impacted include...
Humble, Spring, Aldine, Kingwood, northeastern Northside / Northline,
Greater Greenspoint, Bush Intercontinental Airport, East Little York
/ Homestead, Eastex / Jensen Area, western Atascocita, Houston
Gardens, East Houston and Lake Houston.
LAT...LON 2984 9529 2987 9539 3013 9539 3008 9515
TIME...MOT...LOC 1800Z 195DEG 8KT 2993 9533
Flash Flood, Harris
- When
- August 23, 12:15 PM CST to 1:15 PM CST
- Where
- Harris County, 57.96 mi E of Wallis to 58.11 mi E of Wallis
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.590, -95.106
There were reports of flooding in and around the University of Houston-Clear Lake campus.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, August 23, 20191 death · 1 event
- Flash Flood and Hail in Georgia, August 23 to 24, 2019$80,000 · 1 in hail · 17 events
- Flash Flood and Damaging Winds in Arizona, August 23, 2019$50,000 · 57 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, August 23, 2019$40 · 60 kt wind · 14 events
- Flash Flooding and Flood in Kansas, August 23, 2019$15,000 · 3 events
- Tornado and Flash Flooding in Oklahoma, August 23, 2019EF0 · 9 events
- Hail in Wyoming, August 23, 20191.75 in hail · 8 events
- Hail and Damaging Winds in Texas, August 23, 20191 in hail · 7 events
- Flood and Heavy Rain in Montana, August 23, 20196 events
- Damaging Winds and Lightning Strike in Virginia, August 23, 2019$4,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Kansas, August 23 to 25, 20191.75 in hail · 6 events
- Damaging Winds and Lightning Strike in Virginia, August 23, 2019$10,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853617.